Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 5, 2018, 12:16 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 5, 2018, 12:16 AM MST (07:16 UTC)
- Expired
- Feb 5, 2018, 4:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 12:54 AM MST | NON-TSTM WND GST 67 | Lander Airport, WY | LANDER AIRPORT. |
| Feb 5, 1:12 AM MST | NON-TSTM WND GST 65 | Riverton Airport, WY | RIVERTON AIRPORT. |
| Feb 5, 1:46 AM MST | NON-TSTM WND GST 77 | 3 Nnw Hudson, WY | 3 NW HUDSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577 WWUS75 KRIW 050716 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1216 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING FOR THE WIND RIVER BASIN... .A line of snow showers possibly mixed with rain or freezing rain will push southeast across the Wind River Basin producing 45 to 65 mph winds. WYZ016>018-051000- /O.NEW.KRIW.HW.W.0006.180205T0716Z-180205T1000Z/ Upper Wind River Basin-Wind River Basin-Lander Foothills- Including the cities of Dubois, Riverton, Shoshoni, and Lander 1216 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MST EARLY THIS MORNING... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until 3 AM MST early this morning. * TIMING...Through 3 AM. * WINDS...Gusts of 50 to 65 mph from the west to northwest. * IMPACTS...Mainly to transportation. Winds will pose a blow over risk, and roads could become slick with snowfall or even some freezing rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ 21
4 follow-up statements
864 WWUS75 KRIW 050802 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 102 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING FOR THE WIND RIVER BASIN THROUGH 3 AM... .A line of heavy snow showers will continue to push southeast across the Wind River Basin producing 45 to 65 mph winds. Visibility in snow and blowing snow will be reduced to under a half mile. WYZ016>018-051000- /O.CON.KRIW.HW.W.0006.000000T0000Z-180205T1000Z/ Upper Wind River Basin-Wind River Basin-Lander Foothills- Including the cities of Dubois, Riverton, Shoshoni, and Lander 102 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST EARLY THIS MORNING... * TIMING...Through 3 AM. * WINDS...Gusts of 50 to 65 mph from the west to northwest. * OBSERVED WINDS...Lander Airport gusted to 65 mph at 1253 AM. * IMPACTS...Mainly to transportation. Winds will pose a blow over risk, and roads could become slick. Severe reductions in visibility are also expected from snow and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ 21
670 WWUS75 KRIW 050823 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 123 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING FOR PORTIONS OF CENTRAL WYOMING EARLY THIS MORNING... .A strong cold front moving east and southeast across central Wyoming will result in west to northwest winds of 30 to 40 mph with gusts of 50 to 65 mph. Also a brief period of heavy snowfall could severely reduce visibility to under a half mile. WYZ016-050930- /O.CAN.KRIW.HW.W.0006.000000T0000Z-180205T1000Z/ Upper Wind River Basin- Including the city of Dubois 123 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the High Wind Warning. The high winds earlier tonight have diminished across the Upper Wind River Basin. Thus the high wind warning has been cancelled. $$ WYZ019-020-051100- /O.EXB.KRIW.HW.W.0006.000000T0000Z-180205T1100Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 123 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM MST EARLY THIS MORNING... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until 4 AM MST early this morning. * TIMING...Through 4 AM. * WINDS...Gusts of 50 to 65 mph from the west to northwest along and just behind a strong cold front. * OBSERVED WINDS...Lander and Riverton airports gusted to 65 mph as this strong cold front pushed across the Wind River Basin. * IMPACTS...Mainly to transportation. Winds will pose a blow over risk, and roads could become slick. Severe reductions in visibility are also expected from snow and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ017-018-051000- /O.CON.KRIW.HW.W.0006.000000T0000Z-180205T1000Z/ Wind River Basin-Lander Foothills- Including the cities of Riverton, Shoshoni, and Lander 123 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST EARLY THIS MORNING... * TIMING...Through 3 AM. * WINDS...Gusts of 50 to 65 mph from the west to northwest. * OBSERVED WINDS...Lander and Riverton airports gusted to 65 mph with this strong cold front. * IMPACTS...Mainly to transportation. Winds will pose a blow over risk, and roads could become slick. Severe reductions in visibility are also expected from snow and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ 21
003 WWUS75 KRIW 050938 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 238 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING FOR SOUTHEAST FREMONT AND NATRONA COUNTY THROUGH 4 AM... .A strong cold front moving east and southeast across central Wyoming will result in west to northwest winds of 25 to 35 mph with gusts of 50 to 60 mph. WYZ017-018-051045- /O.EXP.KRIW.HW.W.0006.000000T0000Z-180205T1000Z/ Wind River Basin-Lander Foothills- Including the cities of Riverton, Shoshoni, and Lander 238 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING WILL EXPIRE AT 3 AM MST EARLY THIS MORNING... High winds in wake of the cold front continue to weaken early this morning, and the high wind warning will be allowed to expire at 3 AM. The Riverton Airport had a wind gust of 65 mph, Lander Airport measured a 67 mph wind gusts, while a wind station just west of Hudson measured a 77 mph wind gust. $$ WYZ019-020-051100- /O.CON.KRIW.HW.W.0006.000000T0000Z-180205T1100Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 238 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM MST EARLY THIS MORNING... * TIMING...Through 4 AM across southeast Fremont and much of Natrona Counties. * WINDS...Gusts of 45 to 55 mph with isolated gusts of 60 mph are expected from west to northwest along and just behind a strong cold front pushing across the region. * IMPACTS...Mainly to transportation. Winds will pose a blow over risk to high profile or light-weight vehicles. A brief period of snow possibly mixed with rain is expected with frontal passage. Above 6000 feet some roads could become slick with the combination of snow and blowing snow creating brief, but severe reductions in visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
565 WWUS75 KRIW 051034 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 334 AM MST Mon Feb 5 2018 WYZ019-020-051145- /O.EXP.KRIW.HW.W.0006.000000T0000Z-180205T1100Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 334 AM MST Mon Feb 5 2018 ...HIGH WIND WARNING WILL EXPIRE AT 4 AM MST EARLY THIS MORNING... Strong winds in wake of a cold front have weakened in most locations. Thus the high wind warning across southeast Fremont and much of Natrona County will be allowed to expire at 4 AM. The Casper Airport measured a wind gust of 53 MPH at 219 AM. $$ 21
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 4, 10:17 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 4, 10:17 PM MST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1017 PM MST Sun Feb 4 2018 .SHORT TERM...(This evening through Wednesday) Issued at 136 PM MST Sun Feb 4 2018 Strong and moist northwest flow with embedded low pressure troughs will bring periods of moderate to heavy snow to the western mountains this afternoon and tonight, tapering off by 8 am mst Monday morning. The Teton mountains could see from 15 to 20 inches of snow while most of the mountains will see 4 to 8 inches with local 12 inch amounts. Strong gusty winds will cause areas of blowing and drifting snow, especially on the higher ridges and mountain passes. The valleys may see some snow tonight as temperatures cool but rain will limit snow accumulations below 7500 feet. An Arctic cold front with moist northwest flow aloft will keep periods of snowfall over Johnson county and the Big Horn basin this afternoon and tonight, tapering off by 8 am mst Monday. Additional snowfall of 2 to 4 inches can be expected in the north and near the mountains while most of the south will see 1 to 2 inches of new snowfall. The central and south may see brief light snow but no accumulations is expected. the south will remain windy with west winds gusting to 50 mph across Sweetwater and southern Fremont and Southern Natrona counties. Temperatures will be somewhat mild in the south with teens to single digits in the north. The overall pattern will remain with northwest flow aloft and cold arctic air over central and eastern Montana and the far north and northeast areas of Wyoming. this keeps at least some snow each day over the west and north with windier conditions to the south with warmer temperatures. LONG TERM...(Monday night through Sunday) Issued at 136 PM MST Sun Feb 4 2018 Wyoming should be on the east end of the west coast ridging that will bring mainly dry weather from Wednesday night through most of Thursday. The models still have some light QPF over the mountains but tend to overdo precipitation in this situation. Temperatures should be fairly close to somewhat above normal for this time of year, excepting areas that inversions set up. An Arctic Front will then sag toward the area Thursday night and into Friday. And like yesterday, the models have different solution. As of now, the GFS is now the slower model with the European about 12 hours slower. This would have large implications on high temperatures as GFS MOS has highs near 50 across much of central Wyoming. For now, we made few changes until things become clearer. As for the chance of precipitation, the GFS and European are both fairly consistent in keeping the heaviest precipitation across northern Wyoming, decreasing it rapidly as the jet dynamics move away to the east. Both models do have less QPF than yesterday though. In addition, last week the models were showing the same thing and Friday and Saturday turned out fairly nice. And like the previous Arctic Fronts, the core of the cold air will likely be directed east of Wyoming, as has been the trend most of the winter. Still time to watch this though. High pressure then builds in and likely brings dry weather for much of next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday) Issued at 1000 PM MST Sun Feb 4 2018 West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS Snow in the western mountains will decrease to snow showers after 13Z. Snow showers will continue in the mountains through Monday night. Expect mountain top obscuration for much of the period. KJAC will see rain change to snow overnight with MVFR conditions prevailing. Then snow showers will be in the vicinity of KJAC after 16Z through 06Z Tuesday. Scattered snow showers in southwest WY through 18Z with local MVFR conditions. KRKS will remain windy through 00Z Tue, then decrease. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL A weather system will bring some snow showers to the region through 15Z. Some rain showers will occur prior to the cold front passage. Snow showers will decrease by 18Z Monday. Then VFR conditions will prevail after 18Z through 06Z Tuesday. Snow showers will occur in the Bighorn mountains through Monday night with some mountain obscuration. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 136 PM MST Sun Feb 4 2018 Strong and moist northwest flow with embedded low pressure troughs will bring periods of moderate to heavy snow to the western mountains this afternoon and tonight, tapering off by 8 am mst Monday morning. The Teton mountains could see from 15 to 20 inches of snow while most of the mountains will see 4 to 8 inches with local 12 inch amounts. Strong gusty winds will cause areas of blowing and drifting snow, especially on the higher ridges and mountain passes. The valleys may see some snow tonight as temperatures cool but rain will limit snow accumulations below 7500 feet. An Arctic cold front with moist northwest flow aloft will keep periods of snowfall over Johnson county and the Big Horn basin this afternoon and tonight, tapering off by 8 am mst Monday. Additional snowfall of 2 to 4 inches can be expected in the north and near the mountains while most of the south will see 1 to 2 inches of new snowfall. The central and south may see brief light snow but no accumulations is expected. the south will remain windy with west winds gusting to 50 mph across Sweetwater and southern Fremont and Southern Natrona counties. Temperatures will be somewhat mild in the south with teens to single digits in the north. The overall pattern will remain with northwest flow aloft and cold arctic air over central and eastern Montana and the far north and northeast areas of Wyoming. this keeps at least some snow each day over the west and north with windier conditions to the south with warmer temperatures. The windier areas with better mixing will see fair to good smoke dispersal in the afternoons, while the cold areas and areas with snowfall west, north and east will have poor smoke dispersal. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 8 AM MST Monday for WYZ001-002-008- 009-014-015-024. Winter Storm Warning until 8 AM MST Monday for WYZ012. && SHORT TERM...Baker LONG TERM...Hattings AVIATION...AR FIRE WEATHER...Baker
Hazardous weather outlook, Feb 4, 2:45 AM MST, 21 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 245 AM MST Sun Feb 4 2018 WYZ001>020-022>030-051200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 245 AM MST Sun Feb 4 2018 ...Winter Weather Advisory through this morning for the Bighorn Mountains and Johnson County... ...Winter Weather Advisory this afternoon through Monday morning for Yellowstone Park and the Absaroka, Salt, and Wyoming Mountains... ...Winter Storm Warning this afternoon through Monday morning for the Teton and Gros Ventre Mountains... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Significant snowfall is expected to continue this morning across the Bighorn Mountains and Johnson County. Significant snowfall is then expected to develop across the northwestern mountains this afternoon, and last through Monday morning. Also strong west to southwest wind are expected across Sweetwater County into southeast Fremont County. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday...Snow showers will linger in the Western mountains. Snowfall will spread east and south into central Wyoming east of the divide though accumulations will likely be on the lighter side. Thursday and Friday...Another strong cold front will push into the northern Wyoming late Thursday, and is expected to sweep across much of the area Thursday night. Chance of snow will occur across the northwest and extreme north Thursday spreading southward Thursday night and Friday. The snow should come to an end from north to south late Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts as well as any wind gusts of 45 mph or greater. Thank you. Team Riverton
In the hours before
Special weather statement, Feb 4, 8:18 PM MST, 3 hours 58 minutes before
Special Weather Statement National Weather Service Riverton WY 818 PM MST Sun Feb 4 2018 WYZ019-020-051300- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 818 PM MST Sun Feb 4 2018 A southwest wind of 25 to 35 mph with gusts of 45 to 55 mph will occur tonight. Higher gusts will occur at the usual portion of Outer Drive through the night. The wind will decrease to 15 to 25 mph by 6 AM Monday morning. Motorists should be prepared for sudden strong wind gusts. WYZ027>030-051300- South Lincoln County-Rock Springs and Green River-Flaming Gorge- East Sweetwater County- Including the cities of Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 818 PM MST Sun Feb 4 2018 A west wind of 25 to 35 mph with gusts of 45 to 55 mph will occur tonight. Higher gusts are possible in some locations. Interstate 80 will be impacted by these strong wind speeds. Motorists should be prepared for sudden strong wind gusts.
Special weather statement, Feb 5, 12:05 AM MST, 11 minutes before
Special Weather Statement National Weather Service Riverton WY 1205 AM MST MON FEB 5 2018 WYZ002-015>017-050745- Wind River Basin-Upper Wind River Basin-Wind River Mountains East-Absaroka Mountains- 1205 AM MST MON FEB 5 2018 ...A BAND OF HEAVY SNOW WILL AFFECT NORTHWESTERN FREMONT COUNTY... At 1159 PM MST, a band of heavy snow was located near Dubois, moving southeast at 45 mph. This line of heavy snowfall will be near... Burris around 1215 AM MST Crowheart around 1225 AM MST Diversion Dam Rest Area around 1235 AM MST. This heavy snow will result in visibility around a quarter mile or less at times, and wind gusts will be west to northwest 45 to 50 mph. Use extra caution if you must travel into or through this heavy snow. Rapid changes in visibility and potentially slick roads are likely which could lead to accidents. LAT...LON 4348 10967 4367 10947 4349 10866 4307 10909 TIME...MOT...LOC 0659Z 303DEG 38KT 4342 10931 21
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 12:05 AM MST | Special Weather Statement | RIW | 40 min | |
| Feb 5, 12:35 AM MST | Special Weather Statement | RIW | Fremont | 40 min |
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.